Kansas, 2016

Flash Flood and Hail in Kansas, August 19, 2016

August 19, 2016 · NWS GID · 7 events in 3 counties and zones

Compared to typical daylight events, the batch of strong to severe storms that shoved through this six-county North Central Kansas area on this Friday afternoon got going sooner and also ended earlier than usual. Already by noon CDT, strong thunderstorms were underway in Phillips County along a cold front advancing southeast through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Compared to typical daylight events, the batch of strong to severe storms that shoved through this six-county North Central Kansas area on this Friday afternoon got going sooner and also ended earlier than usual. Already by noon CDT, strong thunderstorms were underway in Phillips County along a cold front advancing southeast through the region. Over the course of the next few hours convection increased in coverage and intensity as it marched across most of North Central Kansas, primarily producing sporadic wind damage and brief, torrential rainfall. Along the way, a few of the more notable storm reports included: estimated 70 MPH winds south of Alton accompanied by nickel size hail and over 2 of rain in a short time leading to localized flash flooding; measured severe-criteria wind gusts of 78 MPH in Beloit, 63 MPH at Simpson and 60 MPH near Jewell. Between 3-4 p.m. CDT, the main batch of strong to severe storms steadily departed the local area to the east and southeast, ending the severe weather threat for the day. Shortly thereafter, additional storms briefly flared up over Mitchell County but produced only heavy rain, and the entire six-county area was storm-free for the day by 6:30 p.m. CDT. Rainfall-wise, the majority of this North Central Kansas area tallied between 0.50-2.00, with slightly higher amounts focused within southwestern Phillips, central Osborne and southern and eastern Mitchell counties, where brief flooding issues were most prevalent.

By mid-August standards, the surface cold front that sparked this event was reasonably-strong, featuring gusty north winds in its wake and steadily-falling dewpoints. Just ahead of the front during the early-mid afternoon, surface temperatures climbed into the 80s F with dewpoints into the mid-upper 60s, fostering appreciable mixed-layer CAPE of at least 2000 J/kg. Deep layer wind shear was fairly modest at around 30 knots, resulting in a predominant multicell/quasi-linear storm mode. In the mid-upper levels, the primary instigator was a low-amplitude shortwave trough kicking eastward out of the Central High Plains in quasi-zonal flow aloft, downstream from a stronger disturbance dropping southeast through MT/WY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 19, 11:21 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 19, 11:21 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1221 PM CDT FRI AUG 19 2016

.SHORT TERM...(Today and tonight)
Issued at 314 AM CDT Fri Aug 19 2016

A cold front is making its way across the local area early this
morning. Expect this front to continue to slowly track southeast
through the afternoon hours, with shower and thunderstorm activity
becoming likely across much of the local area during the late
morning through afternoon hours. While most areas should see some
precipitation today...confidence in waning on the potential of
strong to severe thunderstorms with substantial rainfall...at
least across the tri cities.

While the 6Z run of the NAM still holds onto widespread
significant precipitation later today...the timing of the front is
obviously off as according to radar and the latest surface obs
this front is currently already centered across the heart of the
forecast area this morning. As a result...thinking is that the
NAM is way overdone in its QPF and thunderstorm coverage forecast
for today...with the more realistic solutions being the HRRR and
RAP...which have much less coverage across the tri-
cities...focusing the better chances for more significant
precipitation to our south and east where the better instability
resides. As a result...it is not surprising that the slight risk
for today has shifted southeast overnight.

Despite the decreasing confidence in the precipitation forecast
for today, confidence has increased for cooler afternoon temps
across most areas this afternoon as the front will be further
southeast than originally thought. As a result...opted to
decrease high temperatures severals degrees in most spots from the
inherited forecast, while maintaining the high chances for precip
as despite the less favorable location of the front, lower stratus
and some thunderstorm activity can still be expected behind this
front through the afternoon and evening hours as an approaching
upper level shortwave will aid in tapping the elevated instability
across the local area. This shortwave should clear the local area
overnight...with partially clearing skies expected by the early
morning hours Saturday. With these partially clearing skies and
strong cold air advection behind the front...expect refreshing
overnight low temperatures tonight, with most locations dropping
into the lower to middle 50s.

So in summary...still expect shower and thunderstorm activity
across the region today, but confidence in significant rainfall
totals and strong to severe thunderstorms has shifted
southeastward...likely closer to the passing cold front which
should be southeast of the tri cities by the afternoon hours.
This more progressive placement of the front will result in a
return to cooler than normal temperatures for this afternoon and
overnight tonight.

.LONG TERM...(Saturday through Thursday)
Issued at 314 AM CDT Fri Aug 19 2016

Aloft: An anomalously deep trof (-3 SD) will be overhead at daybreak
Sat. This trof will exit E of the region this weekend while the low
currently over the Aleutians drops into SW Canada Sun. Heights will
here on the Plains Sun-Mon from 576 to 588 with a ridge cresting
overhead Mon. The Canada low will cont E thru the Srn Prairies...
with a trof developing S into the Cntrl Plains Wed-Thu.

Several vort maxima will meander thru the Desert SW Sun-Mon. One or
more of these could eject onto the Plains Tue and Wed...ahead of the
approaching Nrn trof. This could enhance tstm activity.

Surface: Low pres will be over the Great Lakes Sat morning. The
associated cool front moving thru this morning will be well E and S
of the fcst area. Cool high pres will be over WY/CO. This high will
gradually drift across the area Sat night and lodge over the Ern USA
for much of the upcoming week. Meanwhile...cyclogenesis will occur
over Alberta/Sask as early as Sun...but it isn't fcst to mature and
begin moving E until Mon night. As it heads E across Srn Canada Tue-
Wed...its cool front will surge S. Fropa should occur here Tue night
into Wed morning followed by another Canadian high.

Some daily details...

Sat: The fcst area will be in the cool sector of the Great Lakes
low. The day will start m/cloudy from the Tri-Cities N and E and
p/cloudy W and S. Decreasing clouds from W-E thru the day...but
still expect SCT stratocu to develop with the thermal trof overhead
for much of the day.

Unseasonably cool. The +10C 850 mb isotherm will be down to the
Neb/KS border. Full sun suggests low-mid 70s.

Wind: Confidence in the wind fcst is below average. GFS MOS has 12
kts at GRI in the morning. NAM MOS has 22 kts. That is a substantial
diff. Overlaying the last 2 runs of the EC/GFS/NAM/GEM and the SREF
mean show the diff in wind fcsts is due to uncertainty in the
position of the low. This uncertainty is also in the 12Z/18 EC
ensemble. Played the fcst conservatively. WPC noted in its 1249 am
Model Diagnostic Disc that the 00Z NAM was much deeper and slower
than the model consensus. Its 12Z/18 run was deep/slow as well.

Sun: WAA. Dry with rebounding temps back into the 80s.

Mon: Dry and warmer. Temps back to near normal (mid-upr 80s).
Breezy SW winds probably G30 mph.

Tue: Fcst has a 20-30% chance of tstms. Believe this is overdone.
Daytime hrs are probably dry...but the chance at night is legit.

Wed-Thu: Uncertainty. If one of the vort maxima coming out of the SW
is timed right...it could hang up the front and enhance tstm chances
along and N of it. But even the last 2 runs of the EC disagree on
this. Stay tuned...

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday afternoon)
Issued at 1217 PM CDT Fri Aug 19 2016

Primary concern for this TAF period lies in the next 6 hours, as
an upper level disturbance sliding through the region brings
continued thunderstorm chances to both terminal sites. Based on
what EAR reported with the first batch of storms and looking
upstream at obs, decided to insert a tempo mention of MVFR
conditions at both sites for a couple of hours. Left as VCTS
otherwise. Adjustments with time may be needed, will see how
precipitation evolves. As far as this evening/tonight goes with
the passage of the main upper trough, models continue to shy away
from either site being affected by precipitation, so kept mention
out, for now. Winds are expected to remain north-northwesterly
through the period.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Kelley
AVIATION...ADP
Hazardous weather outlook, Aug 19, 2:26 AM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
326 AM CDT FRI AUG 19 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
200830-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
326 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

AN INCREASING CHANCE FOR THUNDERSTORMS IS EXPECTED ACROSS THE
LOCAL AREA TODAY...WITH THE BULK OF THIS THUNDERSTORM ACTIVITY
EXPECTED BETWEEN 11 AM AND 9 PM ACROSS THE OUTLOOK AREA. SOME OF
THESE THUNDERSTORMS LATER TODAY MAY BECOME SEVERE...WITH DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH QUARTER SIZE HAIL BEING
THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE AT VARYING TIMES AND
LOCATIONS MONDAY NIGHT THROUGH THURSDAY. WHILE STRONG OR SEVERE
STORMS CANNOT BE RULED OUT...AT THIS TIME THERE ARE NO
IDENTIFIABLE ORGANIZED THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE DURING THE LATE AFTERNOON
THROUGH EVENING HOURS TODAY. ANY REPORTS OF LARGE HAIL OR STRONG
WINDS WOULD BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI/KELLEY

In the hours before

Special weather statement, Aug 19, 10:52 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1152 AM CDT FRI AUG 19 2016

KSZ005-191730-
PHILLIPS KS-
1152 AM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 1230 PM CDT...

AT 1152 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LOGAN...OR 18 MILES NORTHEAST OF HILL CITY...MOVING NORTHEAST
AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOGAN...PRAIRIE VIEW...GLADE AND SPEED.

LAT...LON 3977 9963 3985 9957 3969 9929 3957 9944
      3957 9963
TIME...MOT...LOC 1652Z 216DEG 12KT 3958 9962

HEINLEIN
Special weather statement, Aug 19, 11:26 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1226 PM CDT FRI AUG 19 2016

KSZ005-NEZ083-084-191815-
PHILLIPS KS-FRANKLIN NE-HARLAN NE-
1226 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS...SOUTHWESTERN FRANKLIN
AND EASTERN HARLAN COUNTIES UNTIL 115 PM CDT...

AT 1225 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS
NEAR WOODRUFF...OR 12 MILES NORTHWEST OF PHILLIPSBURG...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...ALMA...LOGAN...ORLEANS...REPUBLICAN CITY...
PRAIRIE VIEW...LONG ISLAND...NAPONEE...GLADE...HUNTLEY...SPEED...
WOODRUFF AND HARLAN COUNTY DAM.

LAT...LON 3957 9963 3981 9963 4032 9934 4020 9903
      3957 9926
TIME...MOT...LOC 1725Z 207DEG 24KT 3991 9944

HEINLEIN
Special weather statement, Aug 19, 12:00 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
100 PM CDT FRI AUG 19 2016

KSZ005-006-NEZ084-191845-
PHILLIPS KS-SMITH KS-FRANKLIN NE-
100 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHILLIPS...NORTHERN SMITH
AND SOUTH CENTRAL FRANKLIN COUNTIES UNTIL 145 PM CDT...

AT 1259 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER AGRA...OR 12 MILES EAST OF PHILLIPSBURG...MOVING NORTHEAST AT
30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SMITH CENTER...KENSINGTON...AGRA...KIRWIN...ATHOL AND BELLAIRE.

LAT...LON 3961 9925 3997 9913 4010 9888 3983 9855
TIME...MOT...LOC 1759Z 242DEG 25KT 3977 9909

HEINLEIN
Local storm report, Aug 19, 12:10 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
110 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HEAVY RAIN       3 WSW SPEED             39.66N 99.47W
08/19/2016  M2.09 INCH       PHILLIPS           KS   MESONET

            TOTAL OVER PAST 70 MINUTES...PERSONAL WEATHER STATION

&&

PFANNKUCH
Special weather statement, Aug 19, 12:20 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
120 PM CDT FRI AUG 19 2016

KSZ005-017-191900-
ROOKS KS-PHILLIPS KS-
120 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS AND SOUTHERN
PHILLIPS COUNTIES UNTIL 200 PM CDT...

AT 119 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF NICODEMUS...OR 18 MILES NORTHEAST OF HILL CITY...
MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...GLADE...SPEED AND WEBSTER STATE PARK.

LAT...LON 3935 9954 3941 9960 3944 9961 3945 9960
      3957 9960 3957 9963 3958 9963 3984 9934
      3957 9908
TIME...MOT...LOC 1819Z 232DEG 20KT 3947 9954

HEINLEIN

The radar

The Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Hail, Osborne

When
August 19, 12:37 PM CST
Where
Osborne County, 6.22 mi S of Alton
Measured
0.88 in hail
Reported by
Public
Coordinates
39.380, -98.950

An unofficial observation of at least 1.5 inches of rain occurred in the hour leading up to the hail report.

Thunderstorm Wind, Osborne

When
August 19, 12:40 PM CST
Where
Osborne County, 10 mi S of Alton
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.325, -98.950

One power pole was snapped due to thunderstorm wind gusts estimated around 70 MPH. Severe wind gusts directly preceded the rain, as it blew all loose vegetation out of the pastures into the north-south oriented fences.

Flash Flood, Osborne

When
August 19, 12:40 PM CST to 4:00 PM CST
Where
Osborne County, 2.8 mi W of Bloomington to 2.89 mi WSW of Alton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
39.443, -98.832

An unofficial total of 2.6 inches of rain fell very quickly about 10 miles south of Alton within a span of an hour. Water was over the road in all low areas and roads were damaged. A road tube was washed out in one draw, and rock was washed off the roads in a three mile section, eight miles south of Alton.

Hail, Osborne

When
August 19, 1:06 PM CST
Where
Osborne County, 6.75 mi ESE of Covert
Measured
0.88 in hail
Reported by
Public
Coordinates
39.250, -98.700

A mix of dime to nickel size hail occurred.

Thunderstorm Wind, Jewell

When
August 19, 1:43 PM CST
Where
Jewell County, 3.26 mi WNW of Jewell
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.680, -98.210

This report came from an automated Kansas Mesonet site at 10 meters off of the ground.

Thunderstorm Wind, Mitchell

When
August 19, 1:50 PM CST
Where
Mitchell County, 1.58 mi ESE of Beloit
Measured
68 kt (78 mph) measured gust
Property damage
$4,000
Reported by
Mesonet
Coordinates
39.459, -98.094

This wind gust was recorded on a private weather station at a fertilizer plant southeast of downtown Beloit. The exact time of the wind gust is unknown as the peak wind gust occurred between five minute observations, and was estimated using radar data.

Thunderstorm Wind, Mitchell

When
August 19, 2:09 PM CST
Where
Mitchell County, 0.69 mi N of Simpson
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.390, -97.930

This wind gust was recorded on a personal weather station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656424, 656436, 656437, 656426, 656406, 656416, 656423.